Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 259, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2019, 7:27 PM CDT for Kiowa County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2019, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 7, 2019, 7:47 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
506
WUUS53 KDDC 080027
SVRDDC
KSC097-080115-
/O.NEW.KDDC.SV.W.0259.190808T0027Z-190808T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
727 PM CDT Wed Aug 7 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Kiowa County in south central Kansas...
* Until 815 PM CDT.
* At 727 PM CDT, a severe thunderstorm was located 8 miles south of
Mullinville, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensburg and Mullinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9955 3756 9956 3757 9956 3770 9928
3739 9913
TIME...MOT...LOC 0027Z 245DEG 12KT 3747 9950
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
637
WWUS53 KDDC 080047
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
747 PM CDT Wed Aug 7 2019
KSC097-080056-
/O.CAN.KDDC.SV.W.0259.000000T0000Z-190808T0115Z/
Kiowa KS-
747 PM CDT Wed Aug 7 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3739 9955 3756 9956 3757 9956 3770 9928
3739 9913
TIME...MOT...LOC 0046Z 245DEG 12KT 3750 9942
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:31 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 7, 6:31 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 631 PM CDT Wed Aug 7 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 348 PM CDT Wed Aug 7 2019 An outflow boundary from early morning thunderstorms pushed south across southwest Kansas earlier and farther south than previously forecast, and this really pinched off the area of 100+ temperatures this afternoon. Nevertheless, temperature at Dodge City at 20z still reached 101 degrees with 104+ down south just on the other side of the state line in far northwest Oklahoma. With the surface boundary farther south, initial late afternoon thunderstorm development was farther south across the Oklahoma Panhandle into northwest Oklahoma. Convective clouds were on the increase as well across Baca County, Colorado. We have reduced the POPs across much of southwest and west central Kansas as a result of the front/outflow boundary being farther south. We will have to watch for convective activity rolling east out of eastern Colorado later tonight, though, as post-frontal moist upslope low level winds will likely sustain a mesoscale convective system (MCS) through much of the night across western Kansas. 30-40 POPs are in the grids for nearly the entire forecast area late tonight in anticipation of at least one MCS rolling across our region. Additional pristine elevated convection will likely develop just north and east of the DDC CWA over north central and central Kansas very late tonight/early Thursday. This could also evolve into a fairly substantial MCS. These MCSs will only reinforce northeasterly surface winds on the day Thursday, which will make the diurnal temperature forecast fairly challenging. There could be a gradient of temperature from the lower 80s up north along I-70 to the mid/upper 90s around the Red Hills, but it all depends on where the resultant outflow boundary sets up afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 348 PM CDT Wed Aug 7 2019 Thursday Night through the weekend, the atmospheric setup will not change a whole lot, so there will be additional opportunities for thunderstorm activity late at night through the early morning hours, as the prolonged westerly mid level flow will favor higher terrain convective activity moving into west central and southwest Kansas. Future MCSs would then reinforce an outflow boundary through the weekend somewhere within or near our forecast area of southwest Kansas. along and north of the surface boundary, surface dewpoints will remain high, in the upper 60s to lower 70s, even across western Kansas. With all this in mind, we will have numerous 12-hour periods of widespread 30 to 50 POPs through at least Sunday Night. As far as diurnal temperatures go, along and south of any boundary, expect upper 90s to lower 100s for highs and north of the boundary mid 80s to lower 90s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 620 PM CDT Wed Aug 7 2019 A southeasterly wind will draw some low level moisture into north central Kansas after midnight which will result in a period of MVFR cloud cover conditions between 09z and 15z Thursday. Could also see some of these lower ceilings near the Dodge City airport but the latest models keeps these low clouds north and east of the airport overnight. Elsewhere will be monitoring the increasing cloud cover from the ongoing evening convection over Colorado. Short term models remain similar to previous runs in bringing an increase in clouds in the 5000 to 10000 ft AGL after midnight. There will be an slight chance for some convection near all four terminals between 08z and 15z. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 89 67 89 / 30 30 30 10 GCK 69 89 66 90 / 40 20 30 10 EHA 68 93 66 92 / 40 20 40 20 LBL 72 96 69 91 / 30 20 30 10 HYS 68 84 65 85 / 40 40 20 20 P28 75 88 69 90 / 30 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ066-078>081- 088>090. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Aug 7, 4:57 AM CDT, 14 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 457 AM CDT Wed Aug 7 2019 KSZ030-031-043>046-061>066-074>081-084>090-081000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 457 AM CDT Wed Aug 7 2019 /357 AM MDT Wed Aug 7 2019/ ...A Heat advisory is in effect for parts of southwestern and central Kansas for today... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon and evening. The main concern with the storms is damaging wind, especially across far western Kansas. Small hail is also possible. Thunderstorms may develop across central Kansas near Interstate 70 late this afternoon. These storms could contain damaging winds and small hail. Heat indices will range between 103 and 110 across central and western Kansas this afternoon. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There are small chances for thunderstorms almost every day. A few of the storms over the weekend and into early next week could be severe with large hail and damaging wind. Days 2-7 Hazards ---------------- * Thursday - Lightning: Elevated risk - Excessive heat: Elevated risk * Friday - Lightning: Elevated risk - Excessive heat: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 7, 6:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Wed Aug 7 2019
KSZ080-088-089-080045-
Clark KS-Kiowa KS-Comanche KS-
656 PM CDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA...COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater. This storm was moving northeast around 5 mph. Additional
storms were located near Sitka and Protection.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Coldwater, Protection, Sitka, Wilmore, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3726 9975 3757 9929 3733 9900 3700 9943
3700 9970
TIME...MOT...LOC 2354Z 215DEG 4KT 3734 9931
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 52 min |
| Aug 7, 7:46 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| Aug 7, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 29 min |
| Aug 7, 8:20 PM CDT | Special Weather Statement | DDC | Stanton | 55 min |
| Aug 7, 8:23 PM CDT | Special Weather Statement | DDC | Kiowa | 67 min |
| Aug 7, 8:25 PM CDT | Special Weather Statement | DDC | Comanche | 35 min |
| Aug 7, 9:29 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Aug 8, 2:56 AM CDT | Special Weather Statement | DDC | Trego | 34 min |
| Aug 8, 3:37 AM CDT | Special Weather Statement | DDC | Ellis | 53 min |
| Aug 8, 4:45 AM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.